Wildfire, Haskell
- When
- March 20, 10:00 AM CST to March 24, 9:00 PM CST
- Where
- Haskell forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 35.225, -95.117 (the zone’s center; the record gives no point)
Unseasonably warm temperatures, strong wind gusts, and low humidity combined with dormant, dry fine fuels to promote conditions that supported the rapid spread of wildfire across eastern Oklahoma during late March. Numerous wildfires occurred across the region during this period, but the largest fires affected Haskell County where over 825 acres were burned, Choctaw County where over 800 acres…
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
Unseasonably warm temperatures, strong wind gusts, and low humidity combined with dormant, dry fine fuels to promote conditions that supported the rapid spread of wildfire across eastern Oklahoma during late March. Numerous wildfires occurred across the region during this period, but the largest fires affected Haskell County where over 825 acres were burned, Choctaw County where over 800 acres were burned, Delaware County where over 725 acres were burned, Pittsburg County where over 600 acres were burned, Cherokee County where over 550 acres were burned, Le Flore County where over 500 acres were burned, and Latimer County where over 250 acres were burned.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Mar 20, 9:42 AM CST, 18 minutes earlier.
Area Forecast Discussion National Weather Service Tulsa OK 1042 AM CDT Sun Mar 20 2022 ...New SHORT TERM... .SHORT TERM... (The rest of today ) Issued at 1037 AM CDT Sun Mar 20 2022 Fire weather will be the main focus of the short term forecast today with above normal temps and low humidity coupled with breezy south winds, though wind speeds won't be too out of character for a March afternoon. The only change to the forecast at this point was to lower afternoon dew points a few degrees blending in some HRRR/RAP data, which indicates some mixing down of drier dew points. This seems reasonable after a look at 12z soundings. These values yield min RH in the 15-25% range in much of eastern OK, however wind speeds will remain the determining factor in possible expansion of the Red Flag Warning. Right now the configuration looks good, but will monitor closely through the day. && .LONG TERM... (Tonight through Saturday) Issued at 303 AM CDT Sun Mar 20 2022 The next storm system is still on track to bring widespread (and much needed) chances for showers and scattered thunderstorms to the area Monday into Tuesday. Warm sector looks to stay to the south which will limit severe potential, but one or two strong to marginally severe storms will be possible across SE OK. The bigger concern will be heavy rainfall potential. Deeper moisture will be transported north during the day Monday(PWATs 1-1.5") yield rain totals of 1-2 inches across many locations. Locally heavy rainfall may produce some 2-3 inch totals across southeast Oklahoma Monday into Tuesday. A mid level dry slot moving across the area Tuesday will limit precip chances for much of the area, with the higher chances remaining across NE OK and NW AR. Wrap around precip will mainly be confined to NE OK and NW AR Wednesday, though cyclonic flow will likely keep clouds across much of the area for much of Thursday. Dry and settled conditions expected for the remainder of the forecast cycle. && .AVIATION... (12Z TAFS) Issued at 619 AM CDT Sun Mar 20 2022 VFR conditions will prevail. South winds increase today along with some passing high clouds. Wind gusts 20 to 25 kts possible for the E OK and far NW AR sites. LLWS conditions develop tonight as winds remain gusty. && .PRELIMINARY POINT TEMPS/POPS... TUL 79 51 62 48 / 0 0 100 90 FSM 78 47 67 51 / 0 0 90 100 MLC 77 50 61 49 / 0 10 100 80 BVO 79 50 61 47 / 0 0 100 90 FYV 75 48 67 48 / 0 0 90 100 BYV 74 51 65 51 / 0 0 80 100 MKO 77 49 61 48 / 0 0 100 90 MIO 76 50 63 49 / 0 0 90 100 F10 78 51 60 48 / 0 10 100 80 HHW 76 48 63 51 / 0 0 100 80 && .TSA WATCHES/WARNINGS/ADVISORIES... OK...Red Flag Warning until 8 PM CDT this evening for OKZ054-059. AR...None. && SHORT TERM...14 LONG TERM....23 AVIATION...30
Hazardous Weather Outlook
National Weather Service Tulsa OK
447 AM CDT Sun Mar 20 2022
ARZ001-002-010-011-019-020-029-OKZ049-053>076-211000-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
447 AM CDT Sun Mar 20 2022
...Very High Fire Danger Today...
This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.
.DAY ONE...Today and Tonight.
SIGNIFICANT WINDS.
RISK...Limited.
AREA... Eastern Oklahoma and Northwest Arkansas.
ONSET...Late Morning.
FIRE WEATHER DANGER.
RISK...Elevated.
AREA...Eastern Oklahoma.
ONSET...Early Afternoon.
DISCUSSION...
Very high fire danger will be in place today across much of
eastern Oklahoma with gusty south winds and afternoon minimum
RH values between 20 and 25 percent. The worst conditions will
be across Pawnee and Osage counties where the driest conditions
and strongest winds and will result in critical spread rates.
Conditions will improve after sunset when winds will begin to relax
and RH values begin to increase.
SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Spotter Activation Not Expected.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
MONDAY...Thunderstorm Potential...High Wind Potential
...Heavy Rain Potential.
TUESDAY...High Wind Potential.
WEDNESDAY...High Wind Potential.
THURSDAY through SATURDAY...No Hazards.
EXTENDED DISCUSSION...
The next storm system is still on track to bring widespread chances
for showers and scattered thunderstorms Monday into Tuesday. Overall
severe potential will remain limited, though one or two strong to
marginally severe storms will be possible across southeast Oklahoma.
Areas of heavier rainfall Monday and Monday night may result in 1-2
inch rainfall amounts, with 2-3 inch amounts possible, mainly across
southeast Oklahoma. Chances for lighter rainfall on Tuesday and
Wednesday will be across Oklahoma and northwest Arkansas as the
upper level system will be slow to clear the area.
EMERGENCY MANAGEMENT PLANNING STATEMENT...
Forecast rain amounts will continue to be refined, however the
potential for flooding and some isolated main stem river flooding
remains possible early this week.
weather.gov/tulsa contains additional information.The national radar mosaic for the moment the first event began.
7 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2022Every state in 2022This day in weather historyWarnings in Oklahoma, March 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1016810, 1016811, 1016812, 1016813, 1016814, 1016815, 1016816.